Alert archive / Minnesota / Gale Watches in 2021
Gale Watch 12, NWS Duluth, MN
NWS Duluth, MN issued this gale watch at Dec 14, 2021, 3:10 AM CST. It took effect at Dec 16, 2021, 2:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 14, 2021, 3:10 AM CST (09:10 UTC)
- In effect from
- Dec 16, 2021, 2:00 AM CST
- Expired
- Dec 15, 2021, 4:02 AM CST
- In force
- Issued by
- NWS Duluth, MN
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this gale watch went out at Dec 13, 11:23 PM CST, 3 hours 47 minutes earlier.
Area forecast discussion, Dec 13, 11:23 PM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1123 PM CST Mon Dec 13 2021
.DISCUSSION...(This evening through Sunday)
Issued at 406 PM CST Mon Dec 13 2021
Summary: quiet conditions will continue across the Northland for
tonight through much of Wednesday before a very powerful system
builds into the region Wednesday night and Thursday, bringing a
wintry mix of rain, freezing rain, and snow, along with very
strong winds.
Conditions for tonight through Tuesday will continue to be largely calm,
thanks to an area of high pressure that will glance by the region
over southern Ontario Canada, as well as some low-amplitude
upper-level ridging. Some warm air advection aloft will help keep
temperatures relatively warm for this time of the year. Lows
tonight will fall only to the upper teens to middle 20s.
Southerly flow will continue on Tuesday, as we will remain between
an area of high pressure to the east, and a developing low to the
west of the Intermountain States. Above average temperatures will
continue, with highs Tuesday in the middle 30s to near 40 over
northwest Wisconsin. If we can get some more cloud cover, these
temperatures may be a bit too warm, but despite the deep snowpack
in place, temperatures have been warming up quite a bit across our
region over the last few days. Some melting of this snowpack is
expected to result in a moist boundary layer for Tuesday
night/early Wednesday, which should result in some chances of
drizzle and fog to develop. Much warmer temperatures continue for
Wednesday, although it is a bit more uncertain how warm we will
get, thanks to the fog and stratus clouds expected to be in place.
We have cooled the Wednesday daytime high slightly, but still
could be pushing 50 degrees for highs over northwest Wisconsin.
Attention then turns to a very strong system that remains on track
to move through the Northland late Wednesday through Thursday. A
deepening upper-level trough will develop across the western CONUS
Tuesday, with an area of low pressure developing via lee
cyclogenesis out of Colorado. Like we have been messaging the last
few days, this storm will be rather strong, with a central pressure
progged around 975 mb per the GFS, ECMWF, and Canadian deterministic
guidance. Thaler QG analysis continues to indicate significant
height falls and very strong large-scale forcing, with height falls
of around 300 meters per the 13.12z GFS. Both the NAM and the GFS
are showing 850-300 mb layer omega values around -45 ubar/s,
which indicates very strong forcing. The NAEFS climatological
percentiles for MSLP are off the charts, with values at an all-
time minimum of the climatology, with a potential for record
pressure values possible! As the system wraps up and translates
through the region, significant moisture transport and theta-e
advection will lead to Pwat values around 99% of climatology
(between 1-1.3"), particularly across northwest Wisconsin. With
all of this said, there is still some uncertainty regarding
precipitation-types, due to uncertainty in the track of the
surface low. This system will support strong warm air advection,
especially over the eastern half of the region. A stout warm nose
will be in place aloft, which will help support a wintry mix of
rain, freezing rain, and snow. At this time, it appears the
dominant p-type for Wednesday morning and afternoon will be rain,
but then as cold air advection occurs on the western flank of the
low as it lifts northward, a brief period of freezing rain will
be possible Wednesday night/early Thursday morning before
transitioning to all snow. Total snow accumulations between 2 to
4 inches are possible from the Iron Range north to the Borderland
region, which falls in line with the GEFS and high-res ensembles.
Since this system will have a strong pressure gradient, very
strong wind gusts are expected Wednesday night/Thursday morning.
Gusts of 30 to 40 mph are certainly possible, which could result
in some blowing snow in places across north-central and northeast
Minnesota. Additionally, ice accretion from freezing rain will be
possible across far north-central Minnesota, where up to 0.10" of
icing will be possible. In short, this system will be capable of
accumulating snow, icing, strong west to northwest winds, and
perhaps even some record warm temperatures Wednesday. Oh my!
Thursday and beyond will become more seasonal in terms of
temperatures, with daytime highs returning to the teens and lower
20s. There will be a few chances of light snow for Friday and
again on Sunday. However, no major systems look to be on the
horizon for this time period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1123 PM CST Mon Dec 13 2021
High clouds are traversing across the Northland tonight with VFR
conditions expected through the beginning portions of the forecast.
Strong southeasterly winds will enter in the morning hours bringing
the threat of low level wind shear across the terminals. Towards the
end of Tuesday low level moisture ramps up from the south and fluxes
into the region. This could manifest itself as fog or possibly
drizzle. For now, we are advertising it as bringing IFR conditions
across most the terminals.
&&
.MARINE...
Issued at 343 PM CST Mon Dec 13 2021
There will be a brief respite from gusty winds and large waves
this evening through much of the overnight hours as the surface
pressure gradient slackens. However, winds are expected to
increase once again early Tuesday morning lasting through Tuesday
afternoon as an area of high pressure skims by the region to the
north. Winds will shift more from the east late tonight, and
strengthen. Although the winds aren't expected to be too strong,
the favorable fetch will result in building waves, particularly
along the North Shore, and for portions of the Outer Apostle
Islands. Wave heights between 4 to 6 feet, with occasional 8 foot
waves, are expected along the North Shore, from Two Harbors all
the way up to Grand Portage. New Small Craft Advisories have been
issued for these areas from Tuesday morning through the afternoon
and evening hours. Calmer conditions are expected for late Tuesday
night through Wednesday afternoon before a very strong system
moves in for Wednesday night through Thursday. Gale-force winds
are likely with this particular system, with perhaps some storm-
force winds not out of the question, especially for Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 26 38 33 44 / 0 0 20 50
INL 17 39 32 39 / 0 0 10 20
BRD 26 38 31 44 / 0 0 10 30
HYR 24 40 35 51 / 0 0 20 50
ASX 24 41 34 50 / 0 0 20 50
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 5 AM to 4 PM CST Tuesday for LSZ150.
Small Craft Advisory from 5 AM to 10 PM CST Tuesday for LSZ142-
143.
Small Craft Advisory from 10 AM Tuesday to 4 AM CST Wednesday
for LSZ140.
Small Craft Advisory from 8 AM Tuesday to 4 AM CST Wednesday for
LSZ141.
&&
DISCUSSION...JTS
AVIATION...Melde/Britt
MARINE...JTSHazardous weather outlook, Dec 13, 4:29 PM CST, 10 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 429 PM CST Mon Dec 13 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-142230- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 429 PM CST Mon Dec 13 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An mid-week storm will bring a chance for rain changing to snow Wednesday into early Thursday. Rainfall amounts of a half inch to an inch over existing snow and frozen ground in northwest Wisconsin and along the North Shore may lead to ponding of water and minor flooding. Around 1 to 3 inches of snowfall in northeast Minnesota is expected, with very strong winds of 40 to 50 mph possible Thursday morning. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed tonight. LSZ121-140>148-150-142230- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 429 PM CST Mon Dec 13 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Increasing easterly winds late tonight into Tuesday will result in building waves on the north shore. A Small Craft Advisory is in effect for much of the nearshore waters of western Lake Superior. An area of low pressure is expected to lead to strong westerly winds over Lake Superior Wednesday night into Thursday. A period of widespread gales is expected across Western Lake Superior with storm force winds possible along the North Shore and across the Outer Apostle Islands Wednesday night into Thursday morning. JJM More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 3:10 AM CST | Storm Watch | DLH | 25 hr | |
| Dec 14, 2:47 PM CST | High Wind Watch | DLH | Pine | 13 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.